Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 78, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 6:43 PM CDT for Fremont County, Iowa; Otoe County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2021, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 24, 2021, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:45 PM CDT | TSTM WND DMG | Nebraska City, NE | SEVERAL LARGE TREES AND NUMEROUS LARGE BRANCHES DOWN ON HOMES AND AUTOMOBILES. TIME ESTIMATED BASED ON RADAR. |
| Jun 24, 6:50 PM CDT | TSTM WND DMG | Nebraska City, NE | NEBRASKA CITY TREES UPROOTED ON CARS. TREES WITH LARGE BRANCHES BROKEN. LARGE AMOUNT OF SMALL DEBRIS. |
| Jun 24, 7:05 PM CDT | TSTM WND DMG | 1 W Hamburg, IA | RAILCARS BLOWN OVER ON I-29 AND MILE MARKER 8. |
| Jun 24, 7:30 PM CDT | TSTM WND DMG | Riverton, IA | TREE BLOWN ON TO HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:44 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS53 KOAX 242343
SVROAX
IAC071-NEC131-250030-
/O.NEW.KOAX.SV.W.0078.210624T2343Z-210625T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
643 PM CDT Thu Jun 24 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southern Fremont County in southwestern Iowa...
Northeastern Otoe County in southeastern Nebraska...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located over Nebraska
City, or 29 miles northwest of Tarkio, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamburg, Sidney, Riverton and Farragut.
This includes Interstate 29 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9544 4058 9577 4060 9595 4075 9595
4078 9540
TIME...MOT...LOC 2343Z 274DEG 25KT 4067 9586
HAIL...1.00IN
WIND...60MPH
$$
Petersen3 follow-up statements
268
WWUS53 KOAX 250000
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT Thu Jun 24 2021
NEC131-250009-
/O.CAN.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Otoe NE-
700 PM CDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTOE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.
LAT...LON 4058 9544 4058 9575 4059 9576 4061 9575
4062 9577 4065 9577 4068 9584 4070 9585
4073 9589 4075 9588 4078 9540
TIME...MOT...LOC 2359Z 274DEG 25KT 4066 9571
$$
IAC071-250030-
/O.CON.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
700 PM CDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN FREMONT COUNTY...
At 659 PM CDT, a severe thunderstorm was located near Hamburg, or 23
miles northwest of Tarkio, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hamburg, Sidney, Farragut, Riverton and Waubonsie State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9544 4058 9575 4059 9576 4061 9575
4062 9577 4065 9577 4068 9584 4070 9585
4073 9589 4075 9588 4078 9540
TIME...MOT...LOC 2359Z 274DEG 25KT 4066 9571
HAIL...1.50IN
WIND...60MPH
$$
Petersen607
WWUS53 KOAX 250014
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT Thu Jun 24 2021
IAC071-250030-
/O.CON.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
714 PM CDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FREMONT COUNTY...
At 714 PM CDT, a severe thunderstorm was located near Riverton, or 16
miles northwest of Tarkio, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hamburg, Farragut and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9544 4058 9568 4072 9569 4078 9540
TIME...MOT...LOC 0014Z 270DEG 37KT 4064 9555
HAIL...1.25IN
WIND...60MPH
$$
Petersen108
WWUS53 KOAX 250029
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
729 PM CDT Thu Jun 24 2021
IAC071-250039-
/O.EXP.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
729 PM CDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4058 9544 4058 9568 4072 9569 4078 9540
TIME...MOT...LOC 0029Z 274DEG 25KT 4063 9543
$$
PetersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:33 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 24, 6:33 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Thu Jun 24 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 344 PM CDT Thu Jun 24 2021
Tonight...
An overnight MCS moved southeast of the region earlier this morning
leaving lingering cloud cover and a few discernible boundaries
across the forecast area. Early afternoon surface analysis showed a
cool front extending east to west across southern Nebraska where a
few early afternoon showers/thunderstorms were developing. Another
boundary extended from near low pressure over central Kansas into
northeast Kansas and this one is forecast to push northward toward
the NE/KS/MO border this evening. Convective initiation is
favoring this northern boundary as the southern boundary is fairly
capped per special KTOP 19z sounding. Supercells are very
possible in southeast Nebraska with all modes of severe weather
possible, including one or two tornadoes through the evening
hours, very large hail, damaging winds and flash flooding. Earlier
observed soundings indicate PW's around 120% of normal for this
area and increasing as deep moist advection continues. Bouts of
heavy rainfall are anticipated across areas near the southeast
Nebraska front and so in collaboration with neighboring offices,
have hoisted a small flash flood watch for a handful of southeast
Nebraska counties where training of storms with very heavy
rainfall is possible. Elevated convection is possible across the
area north of the boundary and any of these could be capable of
large hail through the evening hours.
Friday and Friday night...
Additional rounds of thunderstorms are possible into Friday and
Friday evening as a shortwave trough moves east across Nebraska. Any
remnant of an MCS will complicate the forecast with any residual
boundaries. Heavy rainfall is again possible, especially across
far southeast Nebraska.
Weekend into early next week...
A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a near-normal temperatures with intermittent storm
chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Jun 24 2021
KOMA and KLNK will see variable conditions in and around
thunderstorms as they pass through the two sites over the first
few hours. VFR conditions are expected behind these storms with
another round possible Friday afternoon and evening.
For KOFK, mainly VFR conditions are expected through the early
part of the TAF with some chance for thunderstorms Friday
afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ066>068-078-
088>093.
IA...Flash Flood Watch through Saturday morning for IAZ090-091.
&&
DISCUSSION...Kern
AVIATION...KernHazardous weather outlook, Jun 24, 3:40 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 340 PM CDT Thu Jun 24 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 340 PM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Severe storms are possible through 10 PM today. The greatest chance for severe storms will be south of I-80 where very large hail and damaging wind gusts are the primary hazards. There is a chance for a tornado to develop mainly south of a Fairbury to Lincoln to Red Oak line. Flash flooding will also be a concern, over far southeast Nebraska and southwest Iowa. North of Interstate 80, additional strong to severe thunderstorms remain possible. Large hail will be the primary hazard with storms in this area. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Strong to severe storms and some flash flooding will again be possible on Friday afternoon into evening over portions of southeast Nebraska and southwest Iowa. Periodic non-severe storm chances will exist this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening across southeast Nebraska. Storm damage reports are always appreciated.
In the hours before
Local storm report, Jun 24, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN BENNET 40.68N 96.51W
06/24/2021 M4.20 INCH LANCASTER NE BROADCAST MEDIA
4.2" FELL WITHIN 1 HOUR.
&&Local storm report, Jun 24, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 3 E BENNET 40.68N 96.45W
06/24/2021 M3.50 INCH OTOE NE PUBLIC
3.5" MEASURED IN 10 TO 15 MINUTES.
&&Special weather statement, Jun 24, 6:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
616 PM CDT Thu Jun 24 2021
IAZ069-NEZ052-250045-
Pottawattamie IA-Douglas NE-
616 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE AND
DOUGLAS COUNTIES UNTIL 745 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 12 miles southwest of Omaha, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Elkhorn, Millard,
Carter Lake, Bennington, Boys Town, Crescent, Lake Manawa State Park,
Narrows River Park and Chalco.
This includes the following highways...
Interstate 29 between mile markers 43 and 63.
Interstate 80 in Iowa between mile markers 1 and 11.
Interstate 80 in Nebraska between mile markers 446 and 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4116 9582 4116 9588 4117 9587 4117 9585
4118 9584 4119 9585 4119 9628 4139 9621
4140 9572
TIME...MOT...LOC 2316Z 219DEG 18KT 4111 9615
CALocal storm report, Jun 24, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FLASH FLOOD 3 SW ELMWOOD 40.81N 96.33W
06/24/2021 CASS NE EMERGENCY MNGR
STREET WASHED OUT AT HWY 34 AND 274TH.
&&Local storm report, Jun 24, 6:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 3 NW UNADILLA 40.71N 96.32W
06/24/2021 OTOE NE EMERGENCY MNGR
6110 EAST BOUND HIGHWAY 2 FROM PALMYRA TO
UNADILLA. LARGE AMOUNT OF LOW LAND FLOODING.
DITCHES AND FARM FIELDS STANDING AND RUNNING
WATER.
&&Local storm report, Jun 24, 6:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 1 S MURDOCK 40.91N 96.28W
06/24/2021 CASS NE TRAINED SPOTTER
HIGHWAY 1 FROM HIGHWAY 34 THROUGH MURDOCK
STANDING WATER ON THE ROAD FIELDS FLOODING
DITCHES NEARLY OVER FULL.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:43 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 47 min |
| Jun 24, 2:15 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Monona, Pottawattamie | 60 min |
| Jun 24, 2:51 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery | 39 min |
| Jun 24, 2:54 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 36 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 58 min |
| Jun 24, 2:23 PM CDT | Flash Flood Watch | OAX | Fremont, Page | 37 hr |
| Jun 23, 11:27 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Madison, Pierce | 48 min |
| Jun 24, 12:12 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce, Stanton, Wayne | 48 min |
| Jun 24, 12:40 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 50 min |
| Jun 24, 12:58 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more | 47 min |
| Jun 24, 1:11 AM CDT | Tornado Warning | OAX | Madison, Stanton | 34 min |
| Jun 24, 1:22 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Madison and 5 more | 23 min |
| Jun 24, 1:41 AM CDT | Tornado Warning | OAX | Colfax, Cuming, Dodge, Stanton | 34 min |
| Jun 24, 1:55 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Lancaster, Saunders, Seward | 50 min |
| Jun 24, 2:24 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more | 51 min |
| Jun 24, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 40 min |
| Jun 24, 5:34 PM CDT | Flash Flood Warning | OAX | Cass, Lancaster, Otoe | 4 hr |
| Jun 24, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline, Seward | 40 min |
| Jun 24, 5:43 PM CDT | Tornado Warning | OAX | Otoe | 47 min |
| Jun 24, 5:51 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy, Saunders | 54 min |
| Jun 24, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 50 min |
| Jun 24, 6:07 PM CDT | Tornado Warning | OAX | Otoe | 38 min |
| Jun 24, 6:12 PM CDT | Flash Flood Warning | OAX | Pawnee, Richardson | 8 hr |
| Jun 24, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 48 min |
| Jun 24, 6:16 PM CDT | Special Weather Statement | OAX | Douglas | 89 min |
| Jun 24, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 47 min |
| Jun 24, 6:32 PM CDT | Flash Flood Warning | OAX | Cass | 3 hr |
| Jun 24, 6:34 PM CDT | Tornado Warning | OAX | Richardson | 41 min |
| Jun 24, 6:48 PM CDT | Flash Flood Warning | OAX | Saline, Seward | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.